BACKGROUND:: Chemotherapy is the treatment of choice for many gynecological tumors, but cytotoxic drugs lead to a wide range of stressful side effects; nausea and vomiting are 2 of the most common and distressing consequences of many chemotherapy regimens. OBJECTIVE:: The aim of this study is to investigate various risk factors that could influence the experience of nausea and vomiting after the first chemotherapeutic infusion. METHODS:: Women treated for various gynecological cancers (n = 94) took part in the study. Pharmacological and personal risk factors in the development of chemotherapy-induced nausea and vomiting (CINV) were assessed with the use of the State-Trait Anxiety Inventory and a self-report questionnaire. Regression analyses (both univariate and multiple) were performed to establish risk factors associated with CINV. RESULTS:: The study highlights the importance of working status (being involved in a working activity during treatment) as a protective factor for developing chemotherapy-induced nausea. Furthermore, younger age, levels of state anxiety, chemotherapy-induced nausea in previous treatments, and alcohol intake were found to have an effect on CINV, increasing its risk. Emetogenic potential was associated only with the presence of delayed vomiting. CONCLUSIONS:: Although this is a preliminary study into the risk factors of CINV in gynecological tumors, these findings offer support that personal risk factors contribute to individual differences in the frequency and severity of CINV. IMPLICATIONS FOR PRACTICE:: Personal factors should be taken into consideration by the multidisciplinary treating team in gynecology.
ASJC Scopus subject areas